[Skip to Content]
[Skip to Content Landing]
Article
July 1985

Safety of Phenylpropanolamine

Author Affiliations

School of Pharmacy University of Colorado Campus Box 297 Boulder, CO 80309

Am J Dis Child. 1985;139(7):651-652. doi:10.1001/archpedi.1985.02140090013009
Abstract

Sir.—I would like to respond to several statements contained in the article by Bale and colleagues1 describing the case of a 13-year-old girl who exhibited hypertension, severe headache, and grand mal seizures three hours after ingestion of one pill of an over-the-counter (OTC) diet preparation containing phenylpropanolamine (50 mg) and caffeine (200 mg) along with "two glasses of wine."

Although the potential toxicity of multiple-drug ingestion by patients in a nontherapeutic milieu is a valid concern, the authors' statement that "The pathogenesis of serious CNS [central nervous system] complications, in particular headache and intracranial hemorrhage, appears to be related to the sympathomimetic effects of phenylpropanolamine on systemic BP [blood pressure]" is not substantiated. In their table entitled "Phenylpropanolamine-Associated CNS Complications in the Pediatric Age Group" the authors cite five additional cases of CNS complications. In three of the six cases listed, the blood pressure was either normal or

First Page Preview View Large
First page PDF preview
First page PDF preview
×